Sunday 21 December 2014
 
»
 
»
Story

Doctors warned on heart drug combination

Manama, August 19, 2008

Doctors in Bahrain are being asked to exercise caution when prescribing a potentially fatal combination of two drugs to people suffering from heart ailments.

It follows an alert issued by the US Food and Drug Administration (FDA), which says a combination of the cholesterol drug Vytorin and heart-rhythm medication amiodarone can damage muscles and in some cases lead to kidney failure or death.

The Bahrain Health Ministry is now highlighting the dangers among its physicians and a spokesman told the Gulf Daily News, our sister publication that patients taking amiodarone and doses of simvastatin higher than 20 milligrams a day are particularly susceptible.

’Patients taking simvastatin who experience cramps, pain, tenderness, stiffness or spasm in their muscles should contact their doctors immediately,’ said the spokesman, quoting the FDA alert.

He added the two medications mentioned the risk associated with taking them together, but added patients should be aware.

’The physician should also prescribe these in such a way so as to minimise the risk,’ he said.

The spokesman said it was particularly important to raise awareness of the risk in Bahrain because medications are handed over to patients in bulk and do not include the mandatory caution that comes in sealed packets.

’Though the risk to patients may be minuscule, it is still important they be made aware to avoid complications,’ added the spokesman.

The medications are available from the Salmaniya Medical Complex for its own patients and local pharmacies with prescriptions. - TradeArabia News service




Tags: Cholesterol | Vytorin | heart drug | doctors |

More Health & Environment Stories

calendarCalendar of Events

Ads